Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS New York, NY

June 26, 2002Westchester County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 2:17 PM EDT for Westchester County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2002, 2:17 PM EDT (18:17 UTC)
Expired
Jun 26, 2002, 3:00 PM EDT
In force
43 min
Issued by
NWS New York, NY
Area
Whole counties

County Westchester County, NY

The radar

The Brookhaven radar (KOKX), 81 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 261817
SVROKX
NYC119-261900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
217 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 300 PM EDT.

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR NEW ROCHELLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  SCARSDALE AROUND 225 PM.
  RYE AROUND 230 PM.
  HARRISON AND 5 MILES SOUTHEAST OF WHITE PLAINS AROUND 235 PM.
  PORT CHESTER AROUND 240 PM.
  6 MILES SOUTHEAST OF WHITE PLAINS AIRPORT AROUND 245 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BRONXVILLE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4092 7388 4086 7378 4096 7362 4107 7372

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:15 AM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 9:15 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 AM EDT WED JUN 26 2002

WILL UPDATE ZONES FOR THIS AFTN. WILL ADD HEADER FOR HEAT INDEX IN
SOME ZONES. OTHERWISE...NO SIG CHANGES.

MARINE...NO SIG CHANGES. WINDS AND SEAS WL INCR THIS AFTN BUT
EXPECTED TO RMN BLO SCA CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

EKH

In the hours before

Special weather statement, Jun 26, 11:05 AM EDT, 3 hours 12 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT WED JUN 26 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXBronx, New York37 min
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXOrange67 min
Jun 26, 2:18 PM EDTSpecial Marine WarningOKX72 min
Jun 26, 2:32 PM EDTFlash Flood WarningOKXBronx118 min
Jun 26, 2:57 PM EDTSevere Thunderstorm WarningOKXWestchester48 min
Jun 26, 2:59 PM EDTSevere Thunderstorm WarningOKXOrange31 min
Jun 26, 3:41 PM EDTSevere Thunderstorm WarningOKXPutnam49 min
Jun 26, 3:54 PM EDTSevere Thunderstorm WarningOKXWestchester51 min
Jun 26, 4:49 PM EDTSevere Thunderstorm WarningOKXRockland41 min
Jun 26, 5:10 PM EDTSpecial Marine WarningOKX65 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester42 min
Jun 26, 5:38 PM EDTFlash Flood WarningOKXBronx3 hr
Jun 26, 5:50 PM EDTSevere Thunderstorm WarningOKXNassau55 min
Jun 26, 6:22 PM EDTSevere Thunderstorm WarningOKXSuffolk53 min
Jun 26, 6:50 PM EDTSpecial Marine WarningOKX70 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.